Can oxycontin cause nausea?
I've been taking oxycontin for a severe back injury, and I've started having an upset stomach. It's tough to know what is causing my stomach trouble, though, because I also have IBS. Is it possible the oxycontin is upsetting my stomach, or is it probably just my IBS?
Nausea is a common side effect of narcotic pain medications, such as oxycontin. The reaction is typically difficult to predict, as different people have different reactions to different pain medicines. The good news is that a change in medicine (to another, equally powerful narcotic) may be able to remedy the nausea. Typically, physicians can try continuous release oxycodone (known as oxycontin) or continuous release morphine (known as MS contin). Having nausea with one medicine does not necessarily mean you will have it with the other. If you still have nausea with an alternative medicine, and you are still requiring the narcotic, your physician may be able to add a medication to control the nausea. In the end, it is probably an interaction between the medicine and your IBS, and it may not be possible to tease out any further details. By working with you to develop a therapeutic plan that treats your pain, reduces your nausea, and keeps you from getting constipated (another common narcotic side effect), your physician should be able to help you through this acute injury. In the future, it will be worthwhile to recall which combinations of medicines works for you, so you can avoid this discomfort should you need these medicines again.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.